Many of the side effects attributed to statins could be due to the “nocebo effect,” which occurs when someone expects to experience negative symptoms – even if the drug is a placebo – suggests a study.
Statins are one of the most prescribed drugs in the UK, taken by nearly eight million people to reduce the risk of cardiovascular disease by lowering their cholesterol levels.
However, despite their effectiveness, up to a fifth of people stop taking them due to side effects, such as fatigue, muscle aches, joint pains and nausea. Clinical studies have suggested, however, that the incidence of side effects is much lower.
Researchers led by Frances Wood and Dr James Howard of Imperial College London recruited 60 patients who had taken statins but stopped taking them due to adverse effects.
They were persuaded to resume treatment and received four bottles containing atorvastatin, four bottles containing identical looking placebo pills and four empty bottles, to be taken in a randomly prescribed order over the course of a year, including four months without taking of pills. Each day, they recorded any side effects on a smartphone, ranking their intensity from zero to 100.
The researchers found that 90% of the symptoms experienced by the patients were present when they took the placebo tablets. In addition, 24 patients stopped taking the tablets for at least one month of the study, citing intolerable side effects, for a total of 71 interruptions. Of these, 31 occurred during the placebo months and 40 during the statin months. The findings were published in the New England Journal of Medicine.
“The beauty of this studio is that it is personalized. For the first time, patients were able to see for themselves that statins didn’t cause their side effects, but the physical act of taking a pill did, “said Sir Nilesh Samani, medical director of the British Heart Foundation. Six months later, 30 of the study participants had resumed statin treatment and four had planned to do so.
Further analysis will be needed to understand whether the remaining 10% of the symptoms observed were a result of the statins or the nocebo effect.
“The study convincingly demonstrated that while people had various symptoms that they could attribute to statin use, their symptom scores were no higher during periods of statin use than during periods of no statin use,” he said. Liam Smeeth, professor of clinical epidemiology at the London School of Hygiene and Tropical Medicine who was not involved in the research.
Even so, it’s unclear how widely the results can be applied, said Kevin McConway, an emeritus professor of applied statistics at the Open University.
“Patients in this study were not typical of all patients who were prescribed statins, because they had all stopped their medications previously, after side effects that started within two weeks. [of initiating statin therapy], “He said.
“The study provides good evidence that the nocebo effect plays an important role in the adverse effects attributed to statins, but it is somewhat less clear how this applies to a wide range of different patient types.”
In the UK, statins are estimated to prevent 80,000 heart attacks and strokes every year.
The team is now planning a study to investigate symptoms associated with beta-blocker drugs in patients with heart failure.